Wyoming, 2010Lightning Strike in Wyoming, May 18, 2010
May 18, 2010 · NWS RIW · 1 event in 1 county or zone
A lightning strike caused a fire which burned a haystack at a ranch near Cora.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $42,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike caused a fire which burned a haystack at a ranch near Cora.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 18, 1:40 PM MST, 3 hours 20 minutes earlier.
Area forecast discussion, May 18, 1:40 PM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
240 PM MDT TUE MAY 18 2010
.SHORT TERM...TONIGHT THROUGH FRIDAY
ISOLATED THUNDERSTORMS WITH SMALL HAIL ARE OCCURRING OUT WEST AS
WEAK SHORTWAVE LIFTS NWD. GUSTY WINDS HAVE BEEN NOTED WITH THE
ISOLD STORMS IN THE RED DESERT. BEST CAPE IS ACROSS ERN JOHNSON
AND FAR ERN NATRONA BUT SO FAR THE CAP HAS HELD DUE TO THICK HIGH
CLOUDS IN MOST AREAS. WATCHING ONE AREA OF TSTMS OVER WRN
CONVERSE THAT ARE MOVING NNW AND SHOULD EDGE INTO NERN NATRONA AND
SERN JOHNSON SHORTLY. POTENTIAL FOR A FEW STRONG TO SVR STORMS
STILL EXISTS THERE FOR A FEW MORE HOURS.
FORECAST FOCUS THEN SHIFTS TO THE UPPER LOW OVER NRN UTAH WHICH IS
FORECAST TO TRACK ACROSS NRN CO AND SRN WYO WEDNESDAY BUT WITH A
POTENTIAL H7 LOW OVER JOHNSON COUNTY. ECMWF AND GFS ARE BOTH
SHOWING A DECENT BULLS-EYE OF QPF OVER THE BIGHORN MTNS WITH MID
LEVEL CONVERGENCE AND ELY MID LEVEL FLOW. NAM12 SIGNATURE IS NOT
AS STRONG BUT THE CIRCULATION IS STILL THERE. EVEN THE WEAKER NAM
IS SHOWING .50 TO .75 INCHES OF QPF. GFS AND ECMWF ARE .75 TO 1.25
INCHES DURING THE DAY AND EARLY EVENING WEDNESDAY. LEANING ON THE
GFS TODAY AND HAVE GONE WITH .50 TO 1 INCH OF QPF ACROSS BIGHORNS
ON WEDNESDAY WITH GENERALLY .25 TO .50 ACROSS THE NEARBY LOWER
ELEVATIONS. THE HYDROLOGIST ALSO ISSUED AN ESF FOR THE POTENTIAL
RISE IN THE AREA CREEKS AND STREAMS.
THIS CONVERGENT AXIS AND H6-H7 DEFORMATION AXIS WILL WEAK
WEDNESDAY AFTERNOON BEFORE WEAKENING WEDNESDAY NIGHT ACROSS THE
ERN ZONES. THE NEXT SHORTWAVE ALREADY CLIPS THE FAR NW AND WCNTRL
ZONES BY THURSDAY AFTERNOON AS THE NEXT LONG WAVE TROUGH BEGINS TO
TAKE SHAPE OVER THE WEST. THIS SYSTEM WILL AID IN A COLD FRONT
DROPPING SOUTH ACROSS WRN AND NRN WYOMING THURSDAY INTO THURSDAY
NIGHT AND THIS FRONT WILL SAG AS FAR SOUTH AS A LND TO CPR LINE.
THIS SHALLOW UPSLOPE MAY SET THE STAGE FOR AN MOIST ISENTROPIC
EVENT ACROSS THE CNTRL AND SWRN ZONES AS EARLY AS LATE THURSDAY
NIGHT CONTINUING INTO FRIDAY MORNING BEFORE LIFTING NWD INTO THE
NRN ZONES. THE ECMWF AND NAM HAVE A SLOWER EVOLUTION TO THIS
PATTERN. FORECAST IS STILL WEIGHTED STRONGLY TOWARDS THE GFS AT
THIS TIME. TEMPERATURES WILL BE TRICK THURSDAY INTO FRIDAY WITH
THIS COLD FRONT AND HOW FAR SOUTH IT WILL REMAIN INTO FRIDAY. I
DROPPED HIGHS ACROSS THE WEST AND NORTH WITH EXPECTED COOLER AIR
BEHIND THE FRONT AND PCPN. IT COULD BE COOLER STILL IF THE GFS
COMES TO FRUITION. THE ACTIVE PATTERN HAS RETURNED AND WILL
CONTINUE INTO THE MEDIUM RANGE PERIOD.
.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT IN A LARGE MERIDIONAL
TROUGH AFFECTING THE WESTERN CONUS THROUGH THE EXTENDED. THIS WILL
RESULT IN BELOW AVERAGE TEMPERATURES AND ABOVE AVERAGE CHANCE FOR
PRECIPITATION FOR MUCH OF THE LONG TERM. ON FRIDAY THE TROUGH AXIS
WILL BE ACROSS THE WEST COAST. A DECENT SHORTWAVE MOVING THROUGH
THE MEAN TROUGH WILL PUSH EAST INTO THE GREAT BASIN FRIDAY...AND
THEN NORTHEAST ACROSS INTERMOUNTAIN WEST/CENTRAL AND NORTHERN
ROCKIES FRIDAY NIGHT AND SATURDAY. THEN MODELS ARE HINTING AT A
LULL SATURDAY NIGHT/SUNDAY...BEFORE THE NEXT UPPER LOW/SHORTWAVE
IN THE MEAN TROUGH AFFECTS THE REGION LATE SUNDAY THROUGH MONDAY.
THE 00Z GFS IS NEGATIVELY TILTED WITH THE FIRST SYSTEM...WHILE THE
00Z ECMWF IS NEGATIVELY TILTED WITH THE SECOND SYSTEM. LOOKS LIKE
THE MOST SIGNIFICANT PRECIPITATION WILL AFFECT WEST/NORTHWEST
SECTIONS OF THE FORECAST AREA. SIGNIFICANT SNOWFALL COULD OCCUR
OVER THE WESTERN/NORTHWESTERN MOUNTAINS. ALTHOUGH SNOW LEVELS WILL
LOWER TO VALLEY FLOORS WEST OF THE DIVIDE FRIDAY NIGHT...AND THEN
POSSIBLY SATURDAY NIGHT EAST OF THE DIVIDE...ONLY MINOR
ACCUMULATIONS IN THE LOWER ELEVATIONS ARE EXPECTED WEST OF THE
DIVIDE. TEMPERATURES...ESPECIALLY HIGHS WILL BE WELL BELOW AVERAGE
THROUGH THE EXTENDED...WITH THE EXCEPTION OF HIGHS ON
FRIDAY...WHICH COULD BE SEASONAL TO ABOVE AVERAGE EAST OF THE
DIVIDE. MEDIUM RANGE MODELS CONTINUE TO STRUGGLE ON HOW MUCH WARM
AIR WILL ADVECT NORTHWARD AHEAD OF THE FIRST STORM FRIDAY
NIGHT/SATURDAY.
&&
.AVIATION...
THE THUNDERSTORM ACTIVITY THAT HAS BEEN ONGOING IN FAR WESTERN
WYOMING WILL SHIFT ITS FOCUS TO NATRONA AND JOHNSON COUNTIES THIS
EVENING AS A SHORTWAVE TROUGH AHEAD OF THE MAIN TROUGH OVER THE
GREAT BASIN TRACKS NORTHEAST TO NORTHEAST WYOMING LATER THIS
EVENING. THIS WILL RESULT IN SCATTERED MVFR AND ISOLATED IFR
CONDITIONS. SOME OF THESE STORMS WILL PRODUCE LOCALLY GUSTY WINDS
AND SMALL HAIL.
THE MAIN TROUGH WILL TRACK EAST ACROSS WYOMING WEDNESDAY RESULTING
IN NUMEROUS RAIN SHOWERS WITH SNOW ABOVE 9000 FEET ALONG AND EAST OF
THE BIG HORN MOUNTAINS INCLUDING KCPR AND KBYG. RAIN SHOWERS WITH
SNOW ABOVE 9000 FEET EAST OF THE DIVIDE WILL BE MORE SCATTERED
ELSEWHERE EAST OF THE DIVIDE WEDNESDAY. WEST OF THE DIVIDE...
LINGERING RAIN SHOWERS WITH SNOW SHOWERS ABOVE 7500 FEET CAN BE
EXPECTED WEDNESDAY.
&&
.FIRE WEATHER...
ACTIVE WEATHER PATTERN HAS RETURNED WITH ONE SYSTEM LIFTING NORTH
ACROSS THE AREA THIS AFTERNOON WHILE AN UPPER LEVEL LOW TRACK FROM
NORTHERN UTAH INTO NORTHERN COLORADO TONIGHT. SHOWERS AND ISOLATED
THUNDERSTORMS WILL CONTINUE OUT WEST WITH LESS SHOWER CHANCES AND
ISOLATED THUNDERSTORMS EAST OF THE DIVIDE...MAINLY IN THE RED
DESERT AND FAR NORTHEASTERN ZONES. STORMS MAY PRODUCE SMALL HAIL
IN THE WEST AND FAR EASTERN ZONES INTO THE EARLY EVENING ALONG
WITH GUSTY WIND. STRONG WIND GUSTS OVER 40 MPH ARE ALSO EXPECTED
WITH STORMS ACROSS THE RED DESERT INTO THE EARLY EVENING.
SHOWER CHANCES WILL INCREASE ACROSS THE EASTERN PART OF THE
DISTRICT WEDNESDAY MORNING AND CONTINUE THROUGH THE AFTERNOON AND
EARLY EVENING. ONE HALF TO ONE INCH OF RAIN IS POSSIBLE IN THE
BIGHORN MOUNTAINS WITH ONE QUARTER TO ONE HALF INCH ACROSS THE
LOWER ELEVATIONS. CONDITIONS WILL IMPROVE BRIEFLY LATE WEDNESDAY
NIGHT INTO THURSDAY MORNING BUT ANOTHER SYSTEM WILL BRING MORE
SHOWERS AND ISOLATED THUNDERSTORMS INTO THE NORTHWEST BY AFTERNOON.
SHOWER CHANCES WILL INCREASE SIGNIFICANTLY ACROSS THE CENTRAL PART
OF THE DISTRICT BY LATE THURSDAY NIGHT INTO FRIDAY MORNING AND
THEN LIFT INTO THE NORTHERN HALF OF THE AREA AS THE MORNING WEARS
ON FRIDAY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...SKRBAC
LONG TERM...WM
AVIATION...LIPSON
FIRE WEATHER...SKRBAC
Hazardous weather outlook, May 18, 5:00 AM MST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
600 AM MDT TUE MAY 18 2010
WYZ001>020-022>030-191200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
600 AM MDT TUE MAY 18 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF WESTERN AND
CENTRAL WYOMING THIS AFTERNOON AND EVENING. THERE IS A
SLIGHT POTENTIAL FOR STRONG THUNDERSTORMS OVER NORTHERN JOHNSON
COUNTY...PRODUCING SOME HAIL AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE POSSIBLE OVER NATRONA AND JOHNSON COUNTIES
WEDNESDAY AFTERNOON AND EVENING.
A COUPLE OF STORM SYSTEMS WILL AFFECT THE AREA THURSDAY NIGHT
THROUGH MONDAY. THIS SYSTEM HAS THE POTENTIAL TO BRING LIGHT TO
MODERATE AMOUNTS OF MOUNTAIN SNOW AND VALLEY RAIN. THUNDERSTORMS ARE
ALSO EXPECTED...ESPECIALLY FRIDAY ALONG AND AHEAD OF A COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
TEAM RIVERTON
In the hours before
Special weather statement, May 18, 12:44 PM MST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
144 PM MDT TUE MAY 18 2010
WYZ002-182030-
ABSAROKA MOUNTAINS WY-
144 PM MDT TUE MAY 18 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PARK COUNTY UNTIL 230 PM
MDT...
AT 140 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SIGNIFICANT THUNDERSTORM 6 MILES SOUTHWEST OF SUNLIGHT BASIN...OR 31
MILES WEST OF CODY...MOVING NORTH AT 25 MPH.
PEA SIZE HAIL IS LIKELY WITH THIS STORM...ALONG WITH BRIEF HEAVY
RAIN.
THIS STORM WILL BE NEAR...CRANDALL CREEK AND STATE HWY 296 MILE
MARKER 10 AROUND 205 PM MDT. U.S. HWY 212 MILE MARKER 10 AROUND 220
PM MDT.
LAT...LON 4499 10986 4500 10959 4463 10949 4459 10974 4499
10993 4499 10989 4499 10987
TIME...MOT...LOC 1944Z 166DEG 22KT 4471 10965
LIPSON
Special weather statement, May 18, 1:44 PM MST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
244 PM MDT TUE MAY 18 2010
WYZ012-015>017-182200-
TETON AND GROS VENTRE MOUNTAINS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-
244 PM MDT TUE MAY 18 2010
AN ELONGATED BAND OF SHOWERS AND THUNDERSTORMS ALIGNED ALONG THE
HIGHWAY 26 CORRIDOR BETWEEN CROWHEART AND TOGWOTEE PASS WILL
TRACKING NORTH NORTHWEST TO JUST NORTH OF HIGHWAY 26 THROUGH 4 PM.
EXPECT UP TO PEA SIZE HAIL AND BRIEF LOCALLY HEAVY RAINFALL FROM
SOME OF THESE STORMS.
WYZ024-027-182200-
SALT RIVER AND WYOMING RANGES-SOUTH LINCOLN COUNTY-
244 PM MDT TUE MAY 18 2010
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE AFFECTING PORTIONS OF
SOUTHERN LINCOLN COUNTY AS WELL AS THE SALT AND WYOMING RANGES
THROUGH 4 PM. EXPECT UP TO PEA SIZE HAIL AND BRIEF LOCALLY HEAVY
RAINFALL FROM SOME OF THESE STORMS.
LIPSON
Special weather statement, May 18, 2:12 PM MST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
312 PM MDT TUE MAY 18 2010
WYZ030-182215-
EAST SWEETWATER COUNTY-
312 PM MDT TUE MAY 18 2010
A STRONG THUNDERSTORM WAS NEAR INTERSTATE 80 EXIT 146 MOVING
NORTH AT 20 MPH. EXPECT BRIEF HEAVY DOWNPOURS...SMALL HAIL AND
OCCASIONAL DANGEROUS CLOUD TO GROUND LIGHTNING WITH THIS STORM.
EXPECT TO ENCOUNTER OTHER DEVELOPING SHOWERS AND THUNDERSTORMS
ALONG INTERSTATE 80 THROUGH 5 P.M.
WYZ026-182215-
UPPER GREEN RIVER BASIN-
312 PM MDT TUE MAY 18 2010
A STRONG THUNDERSTORM WAS NEAR MILE MARKER 30 ALONG HIGHWAY
191 APPROXIMATELY SIX MILES SOUTH OF EDEN MOVING NORTH AT
20 MPH. EXPECT BRIEF HEAVY DOWNPOURS...SMALL HAIL AND OCCASIONAL
DANGEROUS CLOUD TO GROUND LIGHTNING WITH THIS STORM. EXPECT TO
ENCOUNTER OTHER DEVELOPING SHOWERS AND THUNDERSTORMS ACROSS THE
UPPER GREEN RIVER BASIN 5 P.M.
AEM
Special weather statement, May 18, 3:53 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
453 PM MDT TUE MAY 18 2010
WYZ005-007>009-017-020-022-182330-
BIGHORN MOUNTAINS SOUTHEAST WY-BIGHORN MOUNTAINS WEST WY-CASPER
MOUNTAIN WY-NATRONA COUNTY LOWER ELEVATIONS WY-OWL CREEK AND BRIDGER
MOUNTAINS WY-SOUTHWEST BIG HORN BASIN WY-WIND RIVER BASIN WY-
453 PM MDT TUE MAY 18 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NATRONA...EASTERN
FREMONT AND SOUTHEASTERN HOT SPRINGS COUNTIES UNTIL 530 PM MDT...
AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BEARTRAP MEADOWS
COUNTY PARK TO CASPER TO 7 MILES SOUTHEAST OF POWDER RIVER TO 6 MILES
NORTHEAST OF U.S. HWY 20/26 MILE MARKER 70 TO 10 MILES NORTH OF U.S.
HWY 20/26 MILE MARKER 90...AND MOVING NORTH AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
CASPER EVENTS CENTER...JCT I25 AND HWY 20...NATRONA COUNTY
AIRPORT...POWDER RIVER AND ARMINTO AROUND 500 PM MDT.
EASTRIDGE MALL AND I25 EXIT 191 AROUND 505 PM MDT.
U.S. HWY 20/26 MILE MARKER 30...GOLDENEYE RESERVOIR...NATRONA AND BAR
NUNN AROUND 510 PM MDT.
I25 EXIT 182 AROUND 515 PM MDT.
THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 177 AND
220.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4259 10611 4273 10636 4287 10690 4314 10750
4331 10802 4369 10809 4348 10761 4347 10748
4343 10690 4329 10635 4315 10610
TIME...MOT...LOC 2252Z 180DEG 20KT 4272 10622 4283 10636
4296 10690 4323 10750 4336 10791
MEUNIERLightning, Sublette
- When
- May 18, 5:00 PM MST
- Where
- Sublette County, 1.07 mi NNW of Cora
- Crop damage
- $42,000
- Reported by
- Newspaper
- Coordinates
- 42.944, -109.980
Lightning ignited a fire in a haystack near Cora around 1700MST. The fire smoldered into the early morning hours of the following day and scorched approximately 350 tons of hay. The stack was three bales high across an area 300 feet by 200 feet in size.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 18 to 19, 2010$127,000 · EF2 · 76 events
- Tornadoes and Flash Flooding in Wyoming, May 18, 2010$118,000 · EF2 · 30 events
- Wildfire in Michigan, May 18 to 26, 2010$950,000 · 2 events
- Flooding in Iowa, May 18 to 23, 2010$500,000 · 2 events
- Tornado and Flash Flood in Texas, May 18, 2010$65,000 · EF0 · 10 events
- Flood and Hail in Kansas, May 18 to 19, 2010$9,000 · 2.75 in hail · 26 events
- Tornado and Hail in Colorado, May 18, 2010$10,000 · EF0 · 14 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 18, 201056 kt wind · 6 events
- Drought in Wisconsin, May 18 to 31, 20105 events
- Tornado and Flash Flood in Nebraska, May 18, 2010$2,000 · EF0 · 5 events
- Hail and Damaging Winds in Louisiana, May 18 to 19, 2010$6,000 · 1.5 in hail · 5 events
- Winter Weather in Colorado, May 18 to 21, 20104 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231820.